Objective. To systematically review the literature on reported adverse effects (AE) associated with use of topical nonsteroidal antiinflammatory drugs (NSAID) in older adults with osteoarthritis (OA). Methods. A systematic search of Medline (1950 to November 2009), Scopus, Embase, Web of Science, Cochrane databases, Dissertation and American College of Rheumatology meeting abstracts was performed to identify original randomized controlled trials, case reports, observational studies, editorials, or dissertations reporting AE from topical NSAID in older adults with OA. Information was sought on study and participant characteristics, detailed recording of application site, and systemic AE as well as withdrawals due to AE. Results. The initial search yielded 953 articles of which 19 met eligibility criteria. Subjects receiving topical NSAID reported up to 39.3% application site AE, and up to 17.5% systemic AE. Five cases of warfarin potentiation with topical agents were reported, 1 resulting in gastrointestinal bleeding. In formal trials, the withdrawal rate from AE ranged from 0 to 21% in the topical agents, 0 to 25% in the oral NSAID, and 0 to 16% in the placebo group. Conclusion. Although topical NSAID are safer than oral NSAID (fewer severe gastrointestinal AE), a substantial proportion of older adults report systemic AE with topical agents. The withdrawal rate due toAE with topical agents is comparable to that of oral NSAID. Given the safety profile and withdrawal rates described in this study, further data are needed to determine the incremental benefits of topical NSAID compared to other treatment modalities in older adults with OA.
- Adverse effects
- Nonsteroidal antiinflammatory agents
- Topical administration
ASJC Scopus subject areas
- Immunology and Allergy